Belfast Telegraph

Teacher ingested high levels of painkiller: inquest is told

By Eamon Sweeney

An inquest into the death of a teacher has found she died as a result of a seizure and subsequent cardiac arrest brought on by the toxic effect of high levels of a prescribed painkiller.

Michelle Donaghy (34), from Dungannon, Co Tyrone, suffered from Behcet's syndrome, a rare and incurable disorder that causes blood vessel inflammation.

The hearing was told Michelle had complained of severe pain in her head on May 16, 2012, and went to the Royal Victoria Hospital in Belfast with her mother Maureen.

Mrs Donaghy told medical staff her daughter had been unable to eat or drink for the previous 48 hours. However, after assurances that she could consume water she was discharged.

But later that night she suffered a seizure and was taken by ambulance to Craigavon Area Hospital. She had to be resuscitated en route after going into cardiac arrest and suffered oxygen deprivation to the brain for around 20 minutes.

She died only two days later on May 18.

Coroner Joe McCrisken was told by Dr Brian Herron, a neuropathologist, and Dr James Lyness, the state pathologist, who were both involved in the post mortem examination, that they could only conclude it was the toxicity levels of the drug Lidocaine that induced the seizure and subsequent cardiac arrest.

And, a panel of expert medical witnesses also pointed to the high level of the drug which Michelle used to manage severe levels of pain that are a part of Behcet's syndrome.

Professor Dennis Johnston said in order to get to the 23 milligrammes of Lidocaine to one litre of blood that Miss Donaghy had in her system, she would have had to squirt the substance hundreds of times in quick succession into her mouth.

It was a scenario, he said, that he found highly improbable to imagine. Giving his findings, Coroner McCrisken said he was satisfied that Michelle had been appropriately discharged from hospital on May 16.

He said that in the intervening four hours between being discharged and suffering the seizure at home, a high level of Lidocaine had been ingested by the deceased woman.

It was the manner in which it found its way into her body that remains inconclusive the coroner stated.

Mr McCrisken told the inquest: "There are many questions related to the death of Michelle Donaghy that will always remain unanswered.

"I can't be sure about this. It is highly unlikely that she sprayed so many bursts of Lidocaine, but equally improbable that she removed a metal cap and drank a bottle of Lidocaine.

"One of them must be the truth. One of them is out, but I can't be sure which.

"My conclusion is far from satisfactory but I am satisfied that one of them happened."

The coroner also concluded that it was very unlikely that Miss Donaghy set out to cause herself harm by consuming an overdose level of the painkilling drug.

Dr Emma Carroll, who had counselled her until shortly before her death, said the teacher was psychologically sound and had even spoken of plans to return to work.

The doctor insisted that at no point did she give rise to concerns that she had had enough of living with her difficult condition.

Concluding, coroner Mr McCrisken said: "I am satisfied to the required standard that the seizure and cardiac arrest were caused by Lidocaine toxicity."

Belfast Telegraph

Popular

From Belfast Telegraph